Hi(ghs and Lows)


(hellosophie27) #1

Hello!
My name is Sophie and I have been living with diabetes for almost 10 years, I was diagnosed when I was five. School started in the last few weeks and with that comes sports! My blood sugar really fluctuates with sports. Sometimes I will go to volleyball practice and will end at 400 because of adrenaline and other days I will finish at 50 because I ran around so much! For example, I started volleyball at 180 and had half a granola bar but dropped to 76 half way through practice. I had 4 (!) glucose tablets and continued to drop to 44… Then I rebounded to 400. Does anyone have suggestions for dealing with bursts of physical activity? What blood sugar should I start at? And what should I eat if I do go low? Thanks!


(mattson) #2

Maybe cut back on your insulin on game days so you don’t go low


(Dennis J. Dacey, PwD) #3

Hi Sophie @hellosophie27,

I can understand swings like that can be frustrating - well, more than frustrating but HORRIBLE!

I could offer some possible solutions if I knew a little more about your insulin regimen. Such as what kind of insulin you use, when you take insulin in relation to meals and exercise. Are you using a continuous infusion pump?

Very true about your intensive exercise causing your BG to go up; aerobic exercise usually will cause our BG to decrease, but anaerobic exercises can cause an increase. Contrary to ordinary thinking, I often take a dose of insulin toward the end of an exhausting bike ride.


(jmgarff) #4

I would suggest giving more insulin if you are feeling anxious or nervous about a game and less if you are not. Also, it might help to have a snack with more protein to stabilize your blood sugar more. I hope you find a solution!